Eye ointment causing inflamed looking eyelids

LittleK

TCS Member
Thread starter
Kitten
Joined
Feb 24, 2021
Messages
5
Purraise
9
My 1.5 year old has been prescribed an eye ointment (Tacrolimus) to use twice a day, for an eyeball issue that now I can’t remember the name of. Her actual eyeball is now looking great (she’s also been on steroid drops), but as soon as I started using the ointment her eyelids look angry, sleepy and she gets some red discharge. I was worried, so stopped using the ointment for a few days last weekend and they looked much better again. I spoke to the ophthalmologist‘s nurse on Monday, who (dismissively?) said to restart it again. But 2 doses later around her eyes looked angry again, and continue to look worse after each dose. I’ve called again, hoping to send him a few photos, since our follow up isn’t till next Tuesday. I’m just worried he’ll dismiss it as me being overly anxious.

I just feel so cruel giving this ointment. But I feel like I’m trapped. I don’t want to be doing the wrong thing, but at this point I don’t even know what that is. Maybe the eyelid redness needs to be accepted for now as part of making sure the eyeball continues to get better? But he talks about keeping her on the ointment long term because it’s been a recurring problem, and maybe she’ll adjust to the ointment eventually?
 

furrypurry

TCS Member
Adult Cat
Joined
Apr 30, 2010
Messages
196
Purraise
141
I don’t know about that particular ointment, but Terramycin ointment has the same effect when I use it on Purrcy, so I never use it for very long.
 

Jcatbird

TCS Member
Top Cat
Joined
Dec 5, 2017
Messages
8,435
Purraise
45,699
Location
Southern U.S.
There is a chance that the tube touched an area an got some contamination. Perhaps you can suggest that to the vet? It’s hard to keep the tube from touching but it can cause some issues. Any time your instincts have you concerned, if it were me, I would make very sure the vet fully understands just how irritated it is and why you are pushing a bit about it. Sensitivities you certain medicines can happen but if the vet expects the redness, they can clarify that is you ask if that is a normal reaction. Good communication is important but if you are like me, I come up with more questions later, every time! Just let them know you love your cat and want to make sure that no complications are occurring and that you aren’t missing something important.
 

fionasmom

TCS Member
Staff Member
Forum Helper
Joined
Jun 21, 2014
Messages
4,238
Purraise
6,434
Location
Los Angeles
Don't let them get dismissive with you. If nothing else, you are paying for professional treatment for your cat. While I am relatively sure this is not what is happening to you, about a year ago my Jamie had an eye issue and was given drop which did nothing and made it worse. Just as I was told to give it a couple more days, I came upon a consumer site online which listed that batch of that medicine as having been recalled....which unfortunately the office manager at my vet's did not seem to know. He was given another prescription for a different med and recovered.
 
Top